Format

Send to

Choose Destination
J Clin Gastroenterol. 2009 Aug;43(7):672-5. doi: 10.1097/MCG.0b013e318188be6d.

Prolonged intrahepatic cholestasis and renal failure secondary to anabolic androgenic steroid-enriched dietary supplements.

Author information

1
Division of Gastroenterology and Hepatology, Henry Ford Hospital, Detroit, MI, 48202, USA.

Abstract

The illegal enrichment of anabolic androgenic steroids in over-the-counter dietary supplements is well documented, but the health consequences have not been widely recognized. Three recent reports document cholestatic jaundice and nephropathy due to these compounds. We present 3 additional cases of anabolic androgenic steroid-enriched dietary supplement-induced hepatotoxicity and 1 case of renal failure, and we review the literature and the relevant features of this growing health concern. Recognition of this entity could obviate the need for invasive diagnostic testing and hospitalization and facilitate diagnosis and appropriate counseling.

PMID:
19238093
DOI:
10.1097/MCG.0b013e318188be6d
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center